Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 116, NWS Las Vegas, NV

August 18, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2014, 4:26 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:26 PM PDT (23:26 UTC)
Expired
Aug 18, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 81 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WGUS55 KVEF 182326
FFWVEF
CAC071-190215-
/O.NEW.KVEF.FF.W.0116.140818T2326Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 715 PM PDT 

* AT 419 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THUNDERSTORMS PRODUCING HEAVY RAIN WERE STILL MOVING OVER THE 
  DAGGETT AND YERMO AREAS. RAINFALL ESTIMATES ARE NOW APPROACHING    
  ONE INCH IN THE AREA AND THE FLOOD ADVISORY HAS BEEN UPGRADED TO A 
  FLASH FLOOD WARNING. THUNDERSTORMS WERE ABOUT 9 MILES WEST OF      
  NEWBERRY MOUNTAIN RV PARK...OR NEAR THE BARSTOW-DAGGETT AIRPORT.   
  THE STORMS PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  DAGGETT...
  YERMO...
  NATIONAL TRAILS HIGHWAY NEAR DAGGETT...
  MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 12 AND 28.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 88 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683

$$

WOLCOTT
2 follow-up statements
311 
WGUS75 KVEF 190026
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM PDT MON AUG 18 2014

CAC071-190215-
/O.CON.KVEF.FF.W.0116.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
526 PM PDT MON AUG 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
SHOWERS AND THUNDERSTORMS WERE ENDING IN THE DAGGETT AND YERMO 
AREAS. HOWEVER...RUNOFF FROM EARLIER RAINFALL MAY STILL BE CAUSING 
FLOODING IN THE AREA AND THE FLASH FLOOD WARNING CONTINUES. USE 
CAUTION IF TRAVELING IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
DAGGETT...
YERMO...
NATIONAL TRAILS HIGHWAY NEAR DAGGETT...
NEWBERRY MOUNTAIN RV PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683

$$

WOLCOTT
232 
WGUS75 KVEF 190208
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT MON AUG 18 2014

CAC071-190218-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
708 PM PDT MON AUG 18 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

RAINFALL ENDED OVER THE DAGGETT YERMO AREA SOME TIME AGO. THE THREAT 
OF ADDITIONAL FLOODING HAS ENDED. THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE ON TIME.

LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:25 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 18, 2:25 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 18 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL
A FEW DEGREES EACH DAY THROUGH WEDNESDAY.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED
DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS
LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO
DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2
PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY
OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE
MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING
SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW
WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO
LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO.
TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL
CLOUD COVER AND FALLING HEIGHTS ALOFT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO
THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER
THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE
ADDED OVER THE PREVIOUS FORECAST.

BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER
SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN
HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO
WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND
THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON.
AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE
DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD
MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK
ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW
IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS
FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE
CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE
PERIOD.

THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY
DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS
TO CLIMB BY THE UPCOMING WEEKEND.
&&

.AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO
SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS
WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND
COULD LEAD TO SHIFTING WINDS AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE
FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY
SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino30 min
Aug 18, 2:50 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Aug 18, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino25 min
Aug 18, 3:48 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Aug 18, 4:10 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino50 min
Aug 18, 4:45 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.